Abstract: Case Reports |


Michael Liou, MD; Rana L. Adawi, MD*; Mark Rosen, MD; Jenny Diep, MD
Author and Funding Information

Beth Israel Medical Center, New York, NY


Chest. 2005;128(4_MeetingAbstracts):461S-a-462S. doi:10.1378/chest.128.1.472
Text Size: A A A
Published online


INTRODUCTION:  Systemic lupus erythematosus (SLE) involves the heart or lungs in greater than 50% of cases. We describe a case of worsening biventricular dysfunction after drainage of a large pericardial effusion in a twenty-two year old female with SLE and secondary pulmonary hypertension.

CASE PRESENTATION:  A 22 year-old African-American female with SLE presented with a three-day history of fever to 39° C, chills, left thigh swelling and erythema. SLE had been diagnosed two years previously, when she presented with symptoms consistent with Raynaud’s phenomenon, at which time she was begun on prednisone and hydroxychloroquine. The latter had recently been discontinued secondary to ocular complications. Pulmonary hypertension with a mild pericardial effusion was identified on transthoracic echocardiogram (TEE) six months prior to admission. The physical examination revealed a cachetic, ill-appearing female. The pulse was 118/min, the blood pressure 120/75, and the temperature 39.4°C. She had distended neck veins and a right ventricular heave, but no pulsus paradoxus. There was a 10 cm area of non-blanching macular erythema on the left anterior thigh. Extremities had symmetric, but weak pulses and fingertips were cyanotic. The electrocardiogram demonstrated sinus tachycardia at 126 beats/min with a rightward axis deviation, right atrial enlargement, and right ventricular hypertrophy. The chest radiograph showed an enlarged, globular heart with no evidence of pulmonary edema. She was initially managed with intravenous steroids and broad-spectrum antibiotics for cellulitis versus myositis. A TTE revealed severely reduced left ventricular function with an estimated ejection fraction of 20%, a dilated right ventricle with reduced ejection fraction, severe tricuspid regurgitation with an estimated pulmonary artery systolic pressure (PASP) of 60 mm Hg, a dilated right atrium, and moderate pericardial effusion without evidence of tamponade. There was septal motion abnormality consistent with RV volume and pressure overload. On hospital day three, she became acutely dyspneic and blood pressure fell to 54/30 mmHg. A repeat TTE showed marked respiratory variation in mitral inflow consistent with cardiac tamponade. She was taken to the operating room for emergency pericardial drainage and biopsy via the subxyphoid approach. Five hundred milliliters of serosanguinous fluid was removed and a pericardial biopsy was obtained. Despite this intervention, she became more hypotensive, requiring endotracheal intubation and high doses of norepinephrine, epinephrine, and dobutamine. Despite drainage of the pericardial effusion, a transesophageal echocardiogram showed no improvement of right or left ventricular function, RV dilated, small LA and LV, and LV appeared hypocontractile. Thermodilution cardiac index was 1.18 L/min/m2, the CVP was 25 mm Hg, and the PAOP 35 mm Hg, and the PASP 90 mm Hg. Once the patient was stabilized, she was transferred to another facility for prostacyclin infusion and inhaled nitric oxide. As a Jehovah’s Witness, she was unable to undergo ventricular-assist device placement. She expired with refractory shock.

DISCUSSIONS:  The accumulation of fluid in the pericardium in an amount sufficient to cause severe obstruction to blood inflow to the ventricles results in cardiac tamponade. In most cases, removal of pericardial fluid significantly improves cardiac output and thus can be lifesaving. The current case report describes a patient with pericardial tamponade who underwent surgical decompression only to develop rapid hemodynamic instability, progressive heart failure and eventually expire. This paradoxical response to pericardial decompression may be related to a phenomenon called “low output syndrome,” in which the sudden removal of pericardial effusion results in acute ventricular dilatation and failure. Unlike most previous case reports, this patient had biventricular dysfunction before cardiac tamponade developed.

CONCLUSION:  It is particularly important to be aware of the possibility of biventricular failure postpericardiocentesis in the setting of severe pulmonary hypertension.

DISCLOSURE:  Rana Adawi, None.

Tuesday, November 1, 2005

4:15 PM - 5:45 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543